Thunderstorm Wind, Phelps
- When
- September 15, 3:00 PM CST
- Where
- Phelps County, 9 mi NE of Holdrege
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.533, -99.250
Thunderstorms developed in the late afternoon southwest of Holdrege and moved east across the region. These thunderstorms brought hail up to the size of baseballs and a tornado to parts of south-central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed in the late afternoon southwest of Holdrege and moved east across the region. These thunderstorms brought hail up to the size of baseballs and a tornado to parts of south-central Nebraska. Hailstones up to 2 inches in diameter damaged homes and trees in the Holdrege area and gusty winds brought down power lines across northern Phelps county. The storms increased in intensity as they moved toward the tri-cites. One tornado briefly sat down in eastern Buffalo county where it destroyed a barn south of Ravenna. Baseball sized hail was reported in the central and northern portions of Grand Island where cars, homes and trees were damaged. Two-inch diameter hail was reported across northern Adams county and gusty winds also caused power outages in the Trumbull and Hanson areas. The storms continued to rumble to the east during the evening hours and dropped hail up to the size of golf balls and wind gusts around 70 mph. Large tree limbs were downed in Shelby and Fullerton. The severe weather delayed several area football games.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 15, 1:22 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 222 PM CDT FRI SEP 15 2006 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT. PRIMARY FORECAST CONCERN WILL REVOLVE AROUND THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS EVENING AND POSSIBLE REDEVELOPMENT OVER FAR EASTERN ZONES TOMORROW AFTERNOON. WATER VAPOR IMAGERY SHOWS A LARGE TROUGH DIGGING OVER THE WESTERN CONUS WITH UPPER AIR OBSERVATIONS DEPICTING A 90 TO 100 KT JET LEVEL SPEED MAX OVER THE DESERT SOUTHWEST. FAVORABLE LEFT EXIT REGION OF THE JET IS LOCATED OVER NEBRASKA. A 994 MB SFC LOW IS POSITIONED OVER THE WESTERN DAKOTAS EARLY THIS AFTERNOON WITH A 1020MB HIGH SITUATED OVER SOUTHEAST MISSOURI. THE SUBSEQUENT TIGHT PRESSURE GRADIENT ACROSS THE PLAINS... AND AMPLE MIXING UNDER PARTLY TO MOSTLY SUNNY SKIES...HAS DRIVEN SOUTH WINDS UP INTO THE 20 TO 30MPH RANGE THIS AFTERNOON. THE STRONG SOUTHERLY FLOW HAS ALSO HELPED TO DRIVE DEWPOINTS OUT OF THE LOWER 50S THIS MORNING TO AROUND 60 THIS AFTERNOON. THE INITIAL CONCERN FOR LATE THIS AFTERNOON AND EARLY THIS EVENING REVOLVES AROUND THE POSSIBILITY OF SFC BASED CONVECTION ACROSS OUR WESTERN CWA. SFC HEATING UNDER MOSTLY SUNNY SKIES...ALONG WITH ENHANCED SFC CONVERGENCE ACROSS SOUTHWEST NEBRASKA IS NOW RESULTING IN THE DEVELOPMENT OF A CUMULUS FIELD EXTENDING FROM MCK TO LBF TO TIF. THIS AREA OF ENHANCED CONVERGENCE WILL SLOWLY SHIFT EAST INTO OUR CWA LATER THIS AFTERNOON AND THIS EVENING ACTING AS A FOCAL POINT FOR CONVECTIVE DEVELOPMENT. THE RUC AND GFS ARE STILL FORECASTING HIGH CIN VALUES FOR THIS EVENING WHICH WOULD MAKE SFC BASED CONVECTION MORE DIFFICULT TO ACHIEVE. THE NAM WOULD BE MORE SUPPORTIVE OF SEEING A FEW SFC BASED STORMS. OVERALL FEELING IS THAT MOST OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL REMAIN ELEVATED ESPECIALLY OVER EASTERN AND CENTRAL ZONES...MAKING DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. DEEP LAYER SHEAR OF CLOSE TO 40KTS WITH MLCAPE VALUES OF 1500 J/KG WILL SUPPORT THE POSSIBILITY OF SEVERE THUNDERSTORMS. A STRONG 50 TO 60KT LOW LEVEL JET WILL CONTINUE TO FEED THUNDERSTORMS AFTER DARK WITH STORMS TRACKING NORTHEAST ACROSS OUR CWA. THUNDERSTORMS SHOULD EXIT OUR CWA AFTER MIDNIGHT TONIGHT WITH DECREASING CLOUDS FROM WEST TO EAST BY DAYBREAK. A PREFRONTAL SFC TROUGH AND COLD FRONT WILL BOTH TRACK ACROSS OUR CWA DURING THE DAY ON SATURDAY. TEMPERATURES WILL STILL RISE INTO THE 80S AS THE COLD AIR WILL TAKE A WHILE TO FILTER INTO THE REGION. SEVERE THUNDERSTORMS WILL LIKELY REDEVELOP ALONG THE PREFRONTAL TROUGH SATURDAY AFTERNOON...BUT THIS WILL LIKELY NOT OCCUR UNTIL THE TROUGH IS EAST OF OUR CWA OR JUST EXITING OUR EASTERN MOST COUNTIES. SFC COLD FRONT WILL QUICKLY FOLLOW BEHIND THE INITIAL TROUGH WITH EVERYTHING THROUGH OUR CWA BY TOMORROW EVENING. GIVEN THIS TIMING...MOST OF OUR CWA WILL REMAIN DRY ON SATURDAY WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS OVER OUR FAR EASTERN CWA. ANY THUNDERSTORMS THAT DEVELOP ALONG OUR EASTERN CWA FROM YORK TO HEBRON WILL STAND THE CHANCE OF BECOMING SEVERE THANKS TO STRONG WIND SHEAR AND MODERATE INSTABILITY. NOTICEABLY COOLER AIR THEN FILTERS INTO THE REGION ON SUNDAY AS SFC HIGH PRESSURE BUILDS IN MAKING FOR A DRY BUT COOL DAY. .LONG TERM...MONDAY THROUGH FRIDAY. THE BEGINNING OF THE EXTENDED PERIOD WILL BE UNDER THE INFLUENCE OF THE UPPER TROUGH OF LOW PRESSURE WHICH WILL HAVE JUST PASSED TO OUR EAST SUNDAY NIGHT. HEIGHTS WILL BEGIN TO RISE BEHIND THE DEPARTING SYSTEM...BUT THE AIRMASS WILL REMAIN RATHER COOL FOR MUCH OF THE WEEK. READINGS MODERATE JUST SLIGHTLY ON TUESDAY...THEN MODELS DIVERGE IN HANDLING OF PATTERN FROM MID WEEK ON. THE 06Z GFS SUGGESTED NEXT CLOSED LOW WILL SLIP SOUTHEAST THRU OUR CWA TUESDAY NIGHT OR WEDNESDAY BRINGING ANOTHER CHANCE OF PCPN. THE 12Z GFS TAKES PART OF THIS NEXT PIECE OF ENERGY TO OUR NORTH...BUT STILL DIGS A TROUGH OVER THE ROCKIES...THEN SWINGS A WEAKER TROUGH THRU THURS NIGHT OR FRIDAY...WITH MAIN PCPN SETTING UP TO OUR SOUTH. THE ECMWF ALSO SUGGESTS A TROUGH OVER THE MOUNTAINS...BUT MAIN DEEPER CLOSED LOW REMAINING TO OUR NORTH. THE 12Z GFS IS MORE SIMILAR TO THE ECMWF...AND THE CANADIAN FALLS IN BETWEEN THIS. GIVEN THE DIFFERENCES IN TIMING AND PLACEMENT OF THIS NEXT SYSTEM...HAVE LEFT THE EXTENDED FORECAST DRY. TEMPERATURES OVERALL WILL GENERALLY BE BELOW SEASONAL NORMALS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && WESELY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1147 AM CDT FRI SEP 15 2006 KSZ005-NEZ039-040-046-047-060-061-072>074-082>084-161200- PHILLIPS-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-GOSPER- PHELPS-KEARNEY-FURNAS-HARLAN-FRANKLIN- 1147 AM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA MAINLY WEST OF HIGHWAY 281 AND PHILLIPS COUNTY IN NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. MOST THUNDERSTORM ACTIVITY WILL END BY MIDNIGHT. THE BEST CHANCE FOR SEVERE WEATHER IS BETWEEN 4 PM AND 10 PM. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ006-007-017>019-NEZ041-048-049-062>064-075>077-085>087-161200- SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK-HALL- HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER- 1147 AM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA MAINLY EAST OF HIGHWAY 281 AND PORTIONS OF NORTH CENTRAL KANSAS...EXCEPT FOR PHILLIPS COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRIMARILY BETWEEN 6 PM AND 11 PM. MOST THUNDERSTORM ACTIVITY WILL END BY 3 AM. THE PRIMARY THREATS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CHANCE FOR SEVERE THUNDERSTORMS RETURNS SATURDAY AFTERNOON AND EARLY EVENING...MAINLY BETWEEN 3 PM AND 8 PM. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING PRIMARILY BETWEEN 6 PM AND 11 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 345 PM CDT FRI SEP 15 2006 NEZ073-152115- PHELPS- 345 PM CDT FRI SEP 15 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR PHELPS COUNTY... AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OXFORD...OR 16 MILES SOUTHWEST OF HOLDREGE...AND MOVING NORTH AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... ATLANTA BY 350 PM CDT LOOMIS BY 400 PM CDT DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 72 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
18 hail, 9 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado briefly touched ground and destroyed an old barn south of Ravenna
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyThe tornado archive for Nebraska, 2006Warnings in Nebraska, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534386, 5534387, 5534388, 5534389, 5534390, 5534436, 5534437, 5534438, 5534439, 5534440, 5534441, 5534442, 5534443, 5534444, 5534445, 5534446, 5534447, 5534448, 5534449, 5534450, 5534451, 5534452, 5534453, 5534454, 5534455, 5534456, 5534457, 5534458.